Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Northern Indiana

August 9, 2018Elkhart County, Kosciusko County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 7:44 PM EDT for Elkhart County, Kosciusko County, Noble County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 7:44 PM EDT (23:44 UTC)
Expired
Aug 9, 2018, 8:30 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elkhart County, IN, Kosciusko County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 15 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KIWX 092344
SVRIWX
INC039-085-113-100030-
/O.NEW.KIWX.SV.W.0069.180809T2344Z-180810T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
744 PM EDT THU AUG 9 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elkhart County in north central Indiana...
  Northwestern Noble County in northeastern Indiana...
  Northeastern Kosciusko County in north central Indiana...

* Until 830 PM EDT.

* At 744 PM EDT, severe thunderstorms were located along a line
  extending from near Topeka to near New Paris, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Goshen, Ligonier, Syracuse, Millersburg, New Paris, Benton,
  Cromwell, Kimmel, Lake Wawasee, Oakwood Park and Waterford Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4157 8566 4152 8565 4152 8556 4142 8543
      4134 8565 4142 8577 4155 8586
TIME...MOT...LOC 2344Z 323DEG 21KT 4157 8557 4151 8578 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
952 
WWUS53 KIWX 092358
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
758 PM EDT THU AUG 9 2018

INC039-085-113-100030-
/O.CON.KIWX.SV.W.0069.000000T0000Z-180810T0030Z/
Elkhart IN-Noble IN-Kosciusko IN-
758 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN ELKHART...NORTHWESTERN NOBLE AND NORTHEASTERN
KOSCIUSKO COUNTIES...

At 757 PM EDT, severe thunderstorms were located along a line
extending from near Topeka to 3 miles east of Syracuse, moving 
southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ligonier, Syracuse, Millersburg, New Paris, Benton, Cromwell, Kimmel,
Lake Wawasee and Oakwood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4152 8565 4152 8556 4142 8543 4134 8565
      4142 8577 4151 8582 4154 8565
TIME...MOT...LOC 2357Z 331DEG 20KT 4150 8554 4145 8574 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
227 
WWUS53 KIWX 100025
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
825 PM EDT THU AUG 9 2018

INC039-085-113-100034-
/O.EXP.KIWX.SV.W.0069.000000T0000Z-180810T0030Z/
Elkhart IN-Noble IN-Kosciusko IN-
825 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES WILL EXPIRE AT
830 PM EDT...

The storms which prompted the warning have weakened below severe 
limits. Therefore, the severe thunderstorm warning will be allowed 
to expire at 830 PM EDT. However, gusty winds in excess of 40 mph 
and heavy rain are possible with these storms through 900 PM EDT. 

LAT...LON 4152 8565 4152 8556 4142 8543 4134 8565
      4142 8577 4151 8582 4154 8565
TIME...MOT...LOC 0024Z 323DEG 21KT 4138 8542 4133 8562 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 9, 3:43 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms can dot the area this evening, gradually weakening
overnight. A soaking rainfall is the main hazard, through a
locally damaging wind gust cannot be ruled out. The chance for
showers and thunderstorms continue into Friday. Temperatures
tonight will fall into the mid 60s; high temperatures on Friday in
the low to mid 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms have begun to develop ahead of a cold front located
from south-central Wisconsin through northern Michigan. Earlier
this morning, a thunderstorm drifted along the southeast shores of
Lake Michigan. This feature decayed upon moving further inland
and its remnant outflow boundary is believed to be located along
the greater U.S. 30 corridor. This can be the focus for a few
storms this evening as well. Given our temperatures in the 80s and
dew points in the 70s, our surface environment is unstable. CAPE
values are 1500-2000 j/kg. However, wind shear is lacking and so
is upper-level flow. All told, the severe threat remains low.

Any storms this evening are expected to continue to move south and
east into the heart of our county warning area overnight,
weakening with the loss of daytime heating. By early Friday
morning, this front stalls south of U.S. 30 and invites some
uncertainty into the Friday forecast. The uncertainty is in
regards to shower/t-storm activity prior to noon. The front will
be the source of lift, PWATs and dew points will be favorable, but
the missing piece prior to noon is instability. So, I will offer
slight chance POPs in the morning, increasing to chance in the
afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 339 PM EDT Thu Aug 9 2018

Overnight Friday, in response to an upper-level trough digging in
from the Hudson Bay, the aformentioned cold front finally
propagates south and eastward. As this front exits, rain chances
will diminish for a brief time. The exception to this may be
northwest Ohio where the surface low is may be located. This may
keep some slight chance POPs in play. As we head into the weekend,
the upper-level trough becomes cut off from the mean flow aloft.
As such, we will be stuck with an upper-level low swirling over
the eastern Great Lakes. As the previous AFD author indicated,
there is some uncertainty as to how widespread shower/t-storm
chances are this weekend. The upper-level low bodes well in the
forcing department, but 12Z GFS PWATs indicate a negative PWAT
anomaly over our area this weekend. Our position on the northwest
side of the low will limit our moisture stream. Thunder will
likely be limited. Bottom line for the weekend: there is a small
chance for showers, but the weekend does not look to be a wash-
out.

Monday night and into Tuesday, the upper-level low finally gets
kicked out of the eastern Great Lakes as a potent trough sweeps
across Ontario. As such, Tuesday looks to be our transition day
between storm systems. By Wednesday, a second trough lifts out of
the Central Plains and can bring wet weather back to the forecast
as early as Wednesday morning. Depending on how this feature
phases (or fails to phase) with the Ontario trough, we could see a
soaking rain event perhaps lingering into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Aug 9 2018

VFR with wsw winds near 10 knots will remain the story this
afternoon. A subtle sfc trough and upper wave will swing in from
the northwest late this afternoon into tonight with chances for
scattered showers/storms across northern IN. Best chances look to
be in the 22-03z window at KSBN and 01-05z at KFWA.
Coverage/intensity remains uncertain given weakly forced
environment. Have thus opted for a VFR/VCTS mention as a result.
Some lower clouds/BR may fill in later tonight into Friday
morning, best chances at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
257 PM EDT Thu Aug 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
A few isolated strong to severe storms with damaging winds may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 6:51 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU AUG 9 2018

INZ005-MIZ078-092330-
Elkhart-Cass-
651 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES...

At 651 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Elkhart, Simonton Lake, Middlebury, Bristol and Union.

This includes Interstate 80 in Indiana between mile markers 92 and
104.

Seek shelter until this storm passes.

&&

LAT...LON 4178 8578 4177 8579 4176 8578 4176 8575
      4170 8566 4169 8566 4157 8574 4175 8601
      4181 8584
TIME...MOT...LOC 2251Z 306DEG 21KT 4176 8592

MARSILI
Special weather statement, Aug 9, 6:55 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT THU AUG 9 2018

INZ004-005-092330-
St. Joseph-Elkhart-
655 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 654 PM EDT, a strong thunderstorm was located over Georgetown,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Dunlap, Osceola,
Roseland, Indian Village and Jimtown.

This includes Interstate 80 in Indiana between mile markers 77 and
84.

Seek shelter until this storm passes.

&&

LAT...LON 4165 8590 4154 8609 4168 8629 4176 8621
      4176 8618
TIME...MOT...LOC 2254Z 300DEG 16KT 4171 8620

MARSILI
Special weather statement, Aug 9, 7:03 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
703 PM EDT THU AUG 9 2018

INZ006-100000-
Lagrange-
703 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAGRANGE COUNTY...

At 702 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sturgis to near Middlebury. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lagrange, Topeka, Scott, Shipshewana, Honeyville, Eddy, Adams Lake,
Oliver Lake, Howe, Woodruff, Ontario and Emma.

This includes Interstate 80 in Indiana between mile markers 109 and
122.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4154 8528 4152 8559 4152 8565 4176 8565
      4176 8540
TIME...MOT...LOC 2302Z 324DEG 17KT 4174 8543 4173 8565

MARSILI
Special weather statement, Aug 9, 7:11 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT THU AUG 9 2018

INZ007-009-MIZ081-OHZ001-002-004-005-100000-
De Kalb-Steuben-Hillsdale-Henry-Defiance-Fulton-Williams-
711 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEUBEN...
NORTHERN DE KALB...SOUTHEASTERN HILLSDALE...NORTHERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHERN FULTON AND WILLIAMS COUNTIES...

At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fayette to near Waterloo. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bryan, Wauseon, Archbold, Montpelier, Butler, Waterloo, Edgerton,
West Unity, Hamilton, Pioneer, Stryker, Fayette, Edon, Holiday City,
Edgerton In Williams County, Columbia, West Jefferson, Pulaski,
Ashley and Farmer.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 336 and 344.
 Interstate 80 in Indiana between mile markers 154 and 156.
 Interstate 80 in Ohio between mile markers 0 and 36.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8390 4127 8468 4153 8519 4154 8520
      4177 8450
TIME...MOT...LOC 2310Z 306DEG 30KT 4167 8440 4149 8506

MARSILI
Special weather statement, Aug 9, 7:23 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
723 PM EDT THU AUG 9 2018

INZ003-004-MIZ077-100015-
La Porte-St. Joseph-Berrien-
723 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...

At 723 PM EDT/623 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles northwest of Bridgman to
near New Buffalo to near Porter. Movement was southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Bridgman, New
Buffalo, New Carlisle, Three Oaks, Long Beach, Pottawattamie Park,
Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, Baroda, Galien,
Michiana Shores, Grand Beach, Kingsbury, Michiana, Union Pier and
Glendora.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 65.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 19.

Seek shelter until these storms pass.

&&

LAT...LON 4194 8670 4204 8664 4190 8641 4160 8651
      4144 8693 4171 8693 4173 8691 4178 8695
TIME...MOT...LOC 2323Z 313DEG 26KT 4202 8674 4183 8684 4170 8709

MARSILI
Special weather statement, Aug 9, 7:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
731 PM EDT THU AUG 9 2018

INZ005-006-008-016-100000-
Lagrange-Noble-Kosciusko-Elkhart-
731 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ELKHART...
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...

At 731 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rome City to near Millersburg.
Movement was southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kendallville, Ligonier, Avilla, Albion, Rome City, Topeka,
Millersburg, Wolcottville, Cromwell, Brimfield, Honeyville, Lisbon,
Woodruff, Kimmel, Eddy, Adams Lake, Lake Wawasee, Oliver Lake and
Cosperville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 8519 4137 8519 4134 8574 4160 8571
      4160 8534
TIME...MOT...LOC 2331Z 302DEG 24KT 4153 8537 4151 8574

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:49 PM EDTSpecial Weather StatementIWXLaGrange41 min
Aug 9, 6:10 PM EDTSpecial Weather StatementIWXSteuben35 min
Aug 9, 6:29 PM EDTSevere Thunderstorm WarningIWXSteuben46 min
Aug 9, 6:34 PM EDTSpecial Weather StatementIWXLaGrange26 min
Aug 9, 6:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Aug 9, 6:47 PM EDTSpecial Marine WarningIWX88 min
Aug 9, 6:51 PM EDTSpecial Weather StatementIWXElkhart39 min
Aug 9, 6:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningIWXElkhart25 min
Aug 9, 7:03 PM EDTSpecial Weather StatementIWXLaGrange57 min
Aug 9, 7:20 PM EDTSevere Thunderstorm WarningIWXElkhart25 min
Aug 9, 7:23 PM EDTSpecial Weather StatementIWXLaPorte52 min
Aug 9, 7:31 PM EDTSpecial Weather StatementIWXNoble29 min
Aug 9, 7:54 PM EDTSpecial Weather StatementIWXDeKalb36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.